MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE; VENTRICULAR (ASSIST) BYPASS
Model Number 1050
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/11/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section a: patient information not yet available.Section d4: device serial number was not provided, so the expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during implant, the apical coring knife was dull and difficult to core the left ventricle.
 
Event or Problem Description
Details provided on 17sep2025 stated that the coring procedure was able to be completed.
 
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: evaluation of the returned coring knife, serial number (b)(6), could not confirm the reported event of dullness and difficulty coring.A specific cause for the reported event could not be conclusively determined through this evaluation.The coring knife was returned loose in a plastic jar along with the knife handle.The protective caps were not returned.Residue consistent with blood was present on the knife body and blade edge.The knife otherwise appeared unremarkable upon visual inspection.Microscopic inspection did not reveal any evidence of damage or defect.A cut test was performed with the returned coring knife and a polyurethane sheet.The knife was able to cut through this material without issue, comparable to a control knife.Review of the coring knife manufacturing documentation found no deviations from manufacturing or quality specifications.These inspections include a cut test and visual inspection of the knife edge under magnification.The knife passed all testing and inspection.A corrective action/preventive action (capa) investigation was opened to further investigate issues related to the coring knife not being able to cut.The relevant sections of the device history records were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate 3 left ventricular assist system (lvas) ifu, rev.D, is currently available.Chapter 1, "introduction", lists the apical coring knife as an optional component for device implantation.Chapter 5, ¿surgical procedures¿, provides information on preparing and handling the coring knife.This chapter also states that during the implant process, a complete backup system (implant kit and external components) must be available on-site and in close proximity for use in an emergency.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE® XVE AND HEARTMATE II®, APICAL CORING KNIFE
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23116299
Report Number2916596-2025-06093
Device Sequence Number7741976
Product Code DSQ
UDI-Device Identifier00813024010227
UDI-Public(01)00813024010227(17)280324
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1050
Device Catalogue Number1050
Device Lot NumberL00003165
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/11/2025
Supplement Date Received by Manufacturer09/17/2025
02/19/2026
Initial Report FDA Received Date09/22/2025
Supplement Report FDA Received Date10/08/2025
02/20/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/25/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale
Patient Weight51 KG
Patient EthnicityNon Hispanic
Patient RaceWhite